Drug Induced Liver Injury

Study Shows Medications May Cause Liver Injuries

by Staff Blogger | May 28th, 2013

May 28, 2013

A new study has shown that a class of biological response modifying drugs can cause users to sustain a Drug-Induced Liver injury.

The study was published in recent issue of the Journal of Gastroenterology and Hepatology. Researchers conducted the study by collecting data from six cases that were recorded in the U.S. Drug Induced Liver Injury Network over the years between 2003 and 2011. Another 28 cases that were gathered in a Public Medical database were also further examined. Researchers then examined the information provided by these cases to determine how likely use of tumor necrosis factor-alpha (TNF-a) antagonist medications were in causing the patient’s condition.

TNF-a medications that were examined and considered a root cause of patients’ conditions included:

  • Infliximab
  • Etanercept
  • Adalimumab

Researchers concluded the drugs were the “definite” cause of one patient’s condition, while the medications were considered a “very likely” cause in 21 other cases. The drugs were a probable cause of 12 other patients’ conditions.

While no patients died as a result of the injuries they sustained, one patient required a liver transplant.

The findings have prompted many experts to warn doctors to use extreme caution when prescribing this type of medication to patients.

The Drug Injury Attorneys with Ferrer, Poirot & Wansbrough acknowledge the dangers taking certain medications can pose. The firm suggests discussing your legal rights with an attorney if you have been harmed as the result of taking a medication that was prescribed to you by a medical professional.